Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at May 26, 2018, 9:49 PM MDT for Garfield County, McCone County, Montana. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 9:49 PM MDT (03:49 UTC)
- Expired
- May 27, 2018, 1:45 AM MDT
- In force
- 4 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, MT, McCone County, MT
The radar
The Glasgow radar (KGGW), 52 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 11:30 PM MDT | FLASH FLOOD | 8 E Haxby, MT | ROADS WASHED OUT HEADING INTO ROCK CREEK STATE PARK. THEY ARE IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
023
WGUS55 KGGW 270349
FFWGGW
MTC033-055-270745-
/O.NEW.KGGW.FF.W.0002.180527T0349Z-180527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Glasgow MT
949 PM MDT SAT MAY 26 2018
The National Weather Service in Glasgow has issued a
* Flash Flood Warning for...
Northeastern Garfield County in northeastern Montana...
Northwestern McCone County in northeastern Montana...
* Until 145 AM MDT
* At 949 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Hell Creek Rec Area, Rock Creek Rec Area and Haxby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4758 10704 4767 10695 4769 10687 4774 10686
4773 10675 4777 10671 4779 10662 4778 10661
4781 10661 4781 10657 4784 10656 4785 10653
4788 10653 4801 10584 4774 10581 4734 10694
$$
Mottice2 follow-up statements
246
WGUS75 KGGW 270520
FFSGGW
Flash Flood Statement
National Weather Service Glasgow MT
1120 PM MDT SAT MAY 26 2018
MTC033-055-270745-
/O.CON.KGGW.FF.W.0002.000000T0000Z-180527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield MT-McCone MT-
1120 PM MDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR
NORTHEASTERN GARFIELD AND NORTHWESTERN MCCONE COUNTIES...
At 1118 PM MDT, Doppler radar indicated thunderstorms continue to
produce heavy rain across the warned area. Radar shows 2 to 5 inches
of rain has fallen across the area so far with up to another inch of
rain expected.
Some locations that will experience flooding include...
Hell Creek Rec Area, Rock Creek Rec Area and Haxby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4758 10704 4767 10695 4769 10687 4774 10686
4773 10675 4777 10671 4779 10662 4778 10661
4781 10661 4781 10657 4784 10656 4785 10653
4788 10653 4801 10584 4774 10581 4734 10694
$$
Mottice750
WGUS75 KGGW 270744
FFSGGW
Flash Flood Statement
National Weather Service Glasgow MT
144 AM MDT SUN MAY 27 2018
MTC033-055-270751-
/O.EXP.KGGW.FF.W.0002.000000T0000Z-180527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield MT-McCone MT-
144 AM MDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARFIELD AND NORTHWESTERN
MCCONE COUNTIES WILL EXPIRE AT 145 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Turn around, don't drown when encountering flooded roads.
LAT...LON 4758 10704 4767 10695 4769 10687 4774 10686
4773 10675 4777 10671 4779 10662 4778 10661
4781 10661 4781 10657 4784 10656 4785 10653
4788 10653 4801 10584 4774 10581 4734 10694
$$
RAEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:39 PM MDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 26, 3:39 PM MDT, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 339 PM MDT Sat May 26 2018 .DISCUSSION... The stage is set and the atmosphere is primed for the development of some strong to severe thunderstorms beginning now and lasting through tonight. Favorable shear profile, warm moist air at the surface on a southeasterly flow, and an advancing cold front from the southwest are all contributing to the threat for these severe thunderstorms. Most of our CWA has been outlined for a slight risk area from SPC all day long. Last mesoscale discussion calls for 60% chance of a severe thunderstorm watch being issued for this area. Even now, isolated thunderstorms are breaking out over the higher terrain of central Montana. Expect coverage and intensity to increase with time this evening and tonight. Sunday morning, as the last lingering storms slide eastward into North Dakota and the cold front advances further, temperatures will cool a bit. Sunday afternoon and evening, the front will not have completely advanced all the way through the CWA. This will leave an unstable atmosphere over our SE zones along the Yellowstone River valley. Would not be surprised to see another strong to marginally severe thunderstorms down there through the evening and late night hours. Monday through Tuesday, the large upper-level low pressure system stalls over the Great Basin region, keeping a generally unsettled weather pattern over NE Montana. Wednesday, and brief calm period takes over, thanks to a weak upper-level ridge over the area. Thursday and beyond, another cold front will be the focus for more thunderstorm development over the region. BMickelson && .AVIATION... FLIGHT CAT: VFR to begin, becoming IFR or worse in severe thunderstorms after 22Z. DISCUSSION: Thunderstorms, with some becoming severe are expected to impact the terminals in some way later this afternoon into the overnight hours. Thunder should leave the area between 06Z to 09Z but may linger just a bit longer near KSDY. Expect threat of large hail and damaging winds. Some MVFR/IFR conditions are expected with/near these impacts, especially if a TAF site is directly under one of these thunderstorms. WIND: Southeast at 10 to 15 kts in the afternoon. Erratic and damaging winds in excess of 55 mph are possible near the stronger storms between until 09Z overnight tonight. Winds will switch around from the north behind thunderstorms tonight. BMickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, May 26, 8:53 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
853 PM MDT SAT MAY 26 2018
MTZ022-023-270400-
Garfield MT-McCone MT-
853 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...SOUTHERN
VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 1000 PM MDT...
At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of The Pines Rec Area, or 32 miles northeast of
Jordan, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rock Creek Rec Area and Haxby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4774 10582 4764 10640 4772 10664 4781 10658
4783 10656 4785 10656 4785 10653 4788 10654
4788 10651 4790 10653 4792 10651 4791 10650
4792 10650 4799 10584
TIME...MOT...LOC 0253Z 206DEG 11KT 4770 10651
MotticeLocal storm report, May 26, 9:07 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 1 SE CIRCLE 47.41N 105.59W
05/26/2018 E1.00 INCH MCCONE MT PUBLIC
HAIL THE SIZE OF QUARTERS AND INCREASING IN
SIZE; STILL HAILING.
&&
AEHSpecial weather statement, May 26, 9:23 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Glasgow MT 923 PM MDT SAT MAY 26 2018 MTZ022-270415- Garfield MT- 923 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY UNTIL 1015 PM MDT... At 923 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Edwards, or 31 miles southwest of Jordan, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Garfield County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 100 AM MDT for northeastern Montana. LAT...LON 4686 10738 4720 10727 4715 10674 4686 10707 TIME...MOT...LOC 0323Z 207DEG 22KT 4691 10720 Mottice
Special weather statement, May 26, 9:29 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
929 PM MDT SAT MAY 26 2018
MTZ019-270415-
Sheridan MT-
929 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DANIELS AND NORTHWESTERN
SHERIDAN COUNTIES UNTIL 1015 PM MDT...
At 929 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redstone, or 18 miles west of Plentywood, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Plentywood, Redstone, Archer, Port Of Raymond, Outlook, Raymond and
Daleview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4879 10433 4868 10499 4874 10504 4888 10504
4900 10475 4900 10449
TIME...MOT...LOC 0329Z 242DEG 27KT 4880 10496
MotticeSpecial weather statement, May 26, 9:33 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Glasgow MT 933 PM MDT SAT MAY 26 2018 MTZ017-020-022-023-270430- Garfield MT-Western Roosevelt MT-McCone MT- Central and Southern Valley MT- 933 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD... SOUTHWESTERN ROOSEVELT...EAST CENTRAL VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 1030 PM MDT... At 933 PM MDT, Doppler radar was tracking a strong thunderstorm over Nashua, or 13 miles southeast of Glasgow, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nashua, Fort Peck, Frazer, Oswego and Park Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 100 AM MDT for northeastern Montana. LAT...LON 4797 10645 4825 10649 4839 10585 4799 10584 TIME...MOT...LOC 0333Z 256DEG 21KT 4812 10637 Mottice
Local storm report, May 26, 9:43 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
943 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 ESE RICHEY 47.64N 105.05W
05/26/2018 M1.00 INCH DAWSON MT TRAINED SPOTTER
MORE SMALL HAIL, DIMES, BUT QUARTERS CURRENTLY FALLING
WITH HEAVY RAIN.
&&
BRANDONBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:34 PM MDT | Special Weather Statement | GGW | 41 min | |
| May 26, 6:36 PM MDT | Special Weather Statement | GGW | McCone | 39 min |
| May 26, 6:46 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 59 min |
| May 26, 6:52 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 53 min |
| May 26, 7:42 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 63 min |
| May 26, 7:45 PM MDT | Special Weather Statement | GGW | McCone | 60 min |
| May 26, 8:18 PM MDT | Special Weather Statement | GGW | McCone | 42 min |
| May 26, 8:38 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 67 min |
| May 26, 8:53 PM MDT | Special Weather Statement | GGW | McCone | 67 min |
| May 26, 9:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 61 min |
| May 26, 9:23 PM MDT | Special Weather Statement | GGW | Garfield | 52 min |
| May 26, 9:29 PM MDT | Special Weather Statement | GGW | Sheridan | 46 min |
| May 26, 9:33 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| May 26, 9:44 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone | 61 min |
| May 26, 10:15 PM MDT | Special Weather Statement | GGW | McCone | 45 min |
| May 26, 10:21 PM MDT | Flash Flood Warning | GGW | Dawson, McCone, Richland | 4 hr |
| May 26, 10:34 PM MDT | Special Weather Statement | GGW | Richland | 56 min |
| May 26, 10:44 PM MDT | Special Weather Statement | GGW | Dawson | 61 min |
| May 26, 11:02 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland, Wibaux | 58 min |
| May 26, 11:54 PM MDT | Special Weather Statement | GGW | Wibaux | 66 min |
| May 27, 12:43 AM MDT | Areal Flood Advisory | GGW | Dawson, Prairie | 3 hr |
| May 27, 1:06 AM MDT | Special Weather Statement | GGW | Wibaux | 54 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.